Benicar Abdominal Pain, Diarrhea Problems Not Seen With Other Blood Pressure Drugs
New research suggests that sprue-like enteropathy side effects of Benicar, which can cause users to suffer severe abdominal pain and chronic diarrhea, do not appear to be a risk with other blood pressure drugs that are part of the same class of medications, known as angiotensin receptor blockers (ARBs).
Over the past two years, evidence has emerged about the link between Benicar and persistent diarrhea, abdominal pain, weight loss and other symptoms associated with the medical condition sprue-like enteropathy.
Although the widely used hypertension drug has been on the market for more than 10 years, the first published report linking the Benicar and abdominal problems was not released until August 2012, and the first FDA warnings about the risk of sprue-like enteropathy were not issued until July 2013.
Learn More About
Side Effects of Benicar May Cause Diarrhea, Villous Atrophy and Sprue-Like EnteropathyLearn More About this Lawsuit
Benicar is part of a family of drugs made by Daiichi Sankyo, which all contain the active pharmaceutical ingredient olmesartan. Other members of the Benicar family include Benicar HCT, Azor and Tribenzor.
While the abdominal symptoms have been linked to all of the olmesartan drugs, questions have remained about whether the wider class of hypertension drugs known as ARBs may carry a similar risk. Other medications that are part of this class include Atacand, Teveten, Avapro, Cozaar, Micardis and Diovan.
ARB Study On Sprue-Like Enteropathy
In a study published on-line late last month by the Journal of Clinical Pathology, researchers evaluated reports of serious and potentially life-threatening diarrhea and abdominal pain among users of Benicar in comparison to pain experienced by users of non-olmesartan ARBs.
Researchers from Columbia University conducted a retrospective cohort study of patients suffering abdominal pain undergoing upper gastrointestinal endoscopy who were taking ARBs, looking at about 40 patients in all, which were split among users of Benicar and non-olmesartan drugs.
According to the findings, half of the patients taking Benicar or another olmesartan-based drug experienced abdominal pain or other indications of sprue-like enteropathy, while only a fifth of the patients taking other ARBs showed any signs of the problems.
The study concludes that only olmesartan drugs appear to be linked to pain and associated sprue-like enteropathy symptoms, determining that patients taking other ARB drugs had the same risk of issues as patients not taking any of the drugs who reported abdominal pain.
Researchers found that there are no statistically significant differences between Benicar users with abdominal pain and controls for any single abnormality. However, trends toward significance were identified for individual abnormalities and composite outcomes, which “raises the possibility that there is a spectrum of histological changes associated with olmesartan use.”
Link Between Abdominal Pain and Benicar Use
Benicar was first introduced in the United States in 2002, and has become one of the top-100 drugs prescribed in the United States, generating about $860 million in sales last year.
Due to a lack of warnings about the link between Benicar and sprue-like enteropathy, many users of the medication have suffered chronic diarrhea and abdominal pain that continued for years, as doctors were often unaware that the hypertension drug could be causing the symptoms.
In July 2012, a group of independent researchers from the Mayo Clinic published the first report on the risk, identifying at least 22 patients from 17 different states who were treated for symptoms consistent with celiac disease while taking Benicar.
While treatments for celiac disease were ineffective, the report indicated that once patients stopped taking Benicar, their symptoms of chronic diarrhea and abdominal problems resolved.
This was the first published indication that Benicar may cause abdominal symptoms similar to what is seen among individuals with celiac disease. However, the study was not widely reported, and many primary care physicians remained unaware of the potential risk associated with Benicar.
In July 2013, the FDA issued a drug safety communication on the issue, providing widespread information to the medical community for the first time about the importance of being aware of the link between abdominal pain from Benicar, indicating that the symptoms of sprue-like enteropathy may appear months or even years after an individual first uses the medication.
The federal drug regulators indicated that they found “clear evidence” of a cause and effect relationship between olmesartan and the gastrointestinal problems, with issues often stopping when the medication was no longer used and resuming if the treatment restarts.
As more users learn that abdominal pain and diarrhea problems they may have experienced for years may be caused by their blood pressure medication, a growing number of Benicar lawsuits are now being filed in courts throughout the United States. The lawsuits allege that Daiichi Sankyo knew or should have known about this potential risk associated with their blockbuster medication, and withheld information from consumers and the medical community for decades.
"*" indicates required fields
More Top Stories
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.
The U.S. JPML has consolidated all Tepezza lawsuits over hearing loss before one Northern Illinois federal judge for coordinated pretrial proceedings.